Alert archive / Nevada / Frost Advisories in 2012

Frost Advisory 1, NWS Elko, NV

May 27, 20125 counties in Nevada

NWS Elko, NV issued this frost advisory at May 27, 2012, 2:47 PM PDT for 5 counties in Nevada. It took effect at May 28, 2012, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 27, 2012, 2:47 PM PDT (21:47 UTC)
In effect from
May 28, 2012, 2:00 AM PDT
Expired
May 28, 2012, 8:00 AM PDT
In force
6 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WWUS75 KLKN 272147
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT SUN MAY 27 2012


NVZ031-034>039-041-281500-
/O.UPG.KLKN.FZ.A.0002.120528T0400Z-120528T1500Z/
/O.NEW.KLKN.FR.Y.0001.120528T0900Z-120528T1500Z/
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...ELY...
MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...
BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT...ELKO...SPRING CREEK...
CARLIN...WELLS...PEQUOP SUMMIT...DUCKWATER...CURRANT SUMMIT
247 PM PDT SUN MAY 27 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT MONDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 


* TEMPERATURES: 29 TO 34 DEGREES.

* TIMING: TEMPERATURES MAY DIP BELOW FREEZING IN THE COLDEST
  LOCATIONS BY 2 AM.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...ELY...
  MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK... SECRET 
  PASS...LAMOILLE CANYON...HARRISON PASS...AUSTIN... AUSTIN 
  SUMMIT...EUREKA...DIAMOND VALLEY...PINTO SUMMIT... BATTLE 
  MOUNTAIN...EMIGRANT PASS...WELLS...PEQUOP SUMMIT... ELKO...
  SPRING CREEK...CARLIN...DUCKWATER...CURRANT SUMMIT 

* DURATION: FREEZING TEMPERATURES COULD LAST SEVERAL HOURS.

* IMPACTS: TEMPERATURES BELOW FREEZING FOR SEVERAL HOURS CAN POTENTIALLY
  DAMAGE OR KILL SENSITIVE VEGETATION. PRECAUTIONS SHOULD BE MADE
  TO PROTECT OUTDOOR PLANTS. OUTDOOR PETS AND LIVESTOCK MAY
  REQUIRE SPECIAL ATTENTION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
734 
WWUS75 KLKN 280907
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
207 AM PDT MON MAY 28 2012

NVZ031-034>039-041-281500-
/O.CON.KLKN.FR.Y.0001.000000T0000Z-120528T1500Z/
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...ELY...
MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...
BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT...ELKO...SPRING CREEK...
CARLIN...WELLS...PEQUOP SUMMIT...DUCKWATER...CURRANT SUMMIT
207 AM PDT MON MAY 28 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* TEMPERATURES: 28 TO 34 DEGREES.

* TIMING: COLDEST TEMPERATURES ARE EXPECTED JUST BEFORE SUNRISE
  THIS MORNING...GENERALLY 4 TO 5 AM.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...ELY... 
  MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK... SECRET 
  PASS...LAMOILLE CANYON...HARRISON PASS...AUSTIN... AUSTIN 
  SUMMIT...EUREKA...DIAMOND VALLEY...PINTO SUMMIT... BATTLE 
  MOUNTAIN...EMIGRANT PASS...WELLS...PEQUOP SUMMIT... ELKO... 
  SPRING CREEK...CARLIN...DUCKWATER...CURRANT SUMMIT

* DURATION: FREEZING TEMPERATURES COULD LAST SEVERAL HOURS.

* IMPACTS: TEMPERATURES BELOW FREEZING FOR SEVERAL HOURS CAN
  POTENTIALLY DAMAGE OR KILL SENSITIVE VEGETATION. PRECAUTIONS 
  SHOULD BE MADE TO PROTECT OUTDOOR PLANTS. OUTDOOR PETS AND 
  LIVESTOCK MAY REQUIRE SPECIAL ATTENTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

TURNER

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this frost advisory went out at May 27, 6:22 AM PDT, 8 hours 25 minutes earlier.

Area forecast discussion, May 27, 6:22 AM PDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
622 AM PDT SUN MAY 27 2012

.SYNOPSIS...SHOWERS WILL BE TAPERING OFF SOUTH TO NORTH TODAY AS
A STORM SYSTEM EXITS THE GREAT BASIN. IN THE WAKE OF THE
ST0RM...SOME FREEZING TEMPERATURES AND FOG MAY ENVELOP EASTERN
NEVADA TONIGHT AND EARLY MONDAY. HOWEVER MEMORIAL DAY WILL BE
PLEASANT AS TEMPERATURES RETURN TO THE 70S WITH PLENTY OF
SUNSHINE. A WARMING TREND WILL SEE TO IT THAT DAYTIME TEMPERATURES MARCH
TOWARD THE 80 DEGREE MARK THIS WEEK.

&&

.UPDATE...CANCELLED THE WINTER WEATHER ADVISORY FOR SNOW THAT WAS
IN EFFECT FOR NORTHERN ELKO COUNTY OVERNIGHT. NORTHERN ELKO COUNTY
WILL CONTINUE TO GET SOME LIGHT PRECIPITATION FROM LOW CLOUD
COVER HOWEVER SHOWERS ARE DISSIPATING AND CLOUDS ARE BREAKING
APART.

INCREASED POP COVERAGE BASED ON RADAR IMAGERY TO SPREAD MORNING
SHOWERS BACK ACROSS A LARGER PORTION OF THE CWFA...JUST SOME
ADDITIONAL ISOLATED SHOWERS. KELY BEGAN RECEIVING SNOW AROUND 13Z
AND IS BOUNCING AROUND A RAIN SNOW MIX WITH TEMPERATURES IN THE
MID 30S.

ADDED FREEZING FOG FOR NORTHERN ELKO COUNTY MONDAY MORNING. SKIES
WILL BE CLEARING RAPIDLY ACROSS MOST ZONES TONIGHT.

ISSUED FREEZE WATCH FOR ALL ZONES EXCEPT 030 033 AND 040. GUIDANCE
MAY BE PLAYING CATCH-UP WITH THE LOWS AND COULD BE OFF A FEW
DEGREES. NO DOUBT WITH CLEARING SKIES AND FALLING DEWPOINTS WITH A
SHORTWAVE RIDGE ROLLING OVER THE GREAT BASIN...SOME VALLEY TEMPS
WILL TOUCH FREEZING.

&&

.PREV DISCUSSION... /ISSUED AT 200 AM /

SYNOPSIS...THE STRONG STORM SYSTEM WILL DEPART THE GREAT BASIN
TODAY...ALTHOUGH LINGERING RAIN AND SNOW SHOWERS WILL CONTINUE
ACROSS ELKO COUNTY. STILL COOL TODAY AND COLD TONIGHT...WITH MANY
LOCALES NEAR OR BELOW FREEZING MEMORIAL DAY MORNING. DRY WEATHER
FOR THE UPCOMING WEEK ALONG WITH A GRADUAL WARMING TREND.

SHORT TERM...TODAY THROUGH MEMORIAL DAY. STRONG STORM SYSTEM
EXITING THE GREAT BASIN THIS MORNING...ACCELERATING THROUGH
YELLOWSTONE NATIONAL PARK WYOMING. BENEFICIAL RAIN AND SNOW WAS
HAD BY MANY THANKS TO THIS STORM...WITH MANY LOCATIONS TALLYING
ONE THIRD TO ONE HALF INCH OF NEEDED RAINFALL. WFO ELKO MEASURED
0.57 INCH HERE AT THE OFFICE FROM THIS EVENT. WRAPAROUND MOISTURE
ACROSS ELKO COUNTY HAS BEEN PERSISTENT AND ORGANIZED...BUT IS
FINALLY STARTING TO APPEAR MORE FRACTURED ON RADAR IMAGERY. EXPECT
SHOWER COVERAGE TO DECREASE SHARPLY BY SUNRISE. WILL MAINTAIN
SHORT FUSED WINTER WEATHER ADVISORY FOR ZONE 031/NORTHERN ELKO
COUNTY THROUGH 7 AM TO CATCH ANY WRAPAROUND FROM IDAHO.

TODAY...BRISK AND COOL W/NW FLOW. EXPECTING INSTABILITY RAIN AND
SNOW SHOWERS TO REGENERATE OVER PRIMARILY ELKO COUNTY THIS
AFTERNOON. BEST COVERAGE NORTH AND EAST OF ELKO AND SPRING CREEK.
GIVEN THE WET GROUND AND RESIDUAL CLOUDS...TRIMMED DOWN
TEMPERATURES SEVERAL DEGREES THIS AFTERNOON WITH MANY VALLEYS
HOLDING IN THE 50S. A BETTER DAY FOR HOLIDAY WEEKEND ACTIVITIES
COMPARED TO SATURDAY...BUT STILL NOT EXACTLY COMFORTABLE WITH
BRISK WEST WINDS AT 15-30 MPH ACROSS NE NEVADA.

TONIGHT...QUITE COLD WITH COLDEST VALLEYS FALLING TO NEAR
FREEZING...IN THE UPPER 20S AND LOWER 30S. TODAY'S DAY SHIFT WILL
BE TASKED WITH DETERMINING IF A FREEZE HEADLINE WILL BE REQUIRED.

MEMORIAL DAY...MUCH IMPROVED WEATHER. MILD AND DRY ZONAL FLOW WITH
LIGHT SW BREEZES. AFTERNOON TEMPERATURES RECOVER TO THE LOWER 70S. BT

LONG TERM...MONDAY NIGHT THROUGH SATURDAY. THE MODELS ARE IN DECENT
AGREEMENT FOR THE LONG TERM PERIOD. CAVEAT IS THE ECMWF MODEL
INDICATES MORE DEPTH WITH A SHORTWAVE TROUGH NEAR THE END OF THE
WEEK AND THERE IS A POSSIBILITY FOR CONVECTION EVEN WITH THE MORE
SHALLOW PORTRAYAL OF THE LATE-WEEK SHORTWAVE LOW. A WARMING TREND IS
EXPECTED THIS WEEK WITH MODEST ABOVE-FREEZING TEMPERATURES EACH NIGHT.
FEW CHANGES MADE AND KEPT FORECAST DRY FOR NOW.

A QUASI-ZONAL FLOW WILL LAST THROUGH TUESDAY THEN MODELS ARE
INDICATING A RATHER SHALLOW PACIFIC RIDGE TO BUILD AND SPREAD OVER
THE  LKN CWFA. THE RIDGE AXIS WILL ROLL THROUGH THE GREAT BASIN
THURSDAY AND THURSDAY NIGHT. CONFIDENCE IS HIGH THAT DRY CONDITIONS
WITH A WARMING TREND WILL HOLD MONDAY NIGHT THROUGH THURSDAY. AS
MENTIONED EARLIER...THERE IS SLIGHT DISAGREEMENT WITH THE DEPTH OF A
TROUGH TOWARDS THE WEEKEND. THERE IS SOME SIGNIFICANT LOW-LEVEL
CONVERGENCE APPARENT IN THE GFS AND ECMWF MODELS. INCREASED POPS A
TAD ON THE HIGH ELEVATIONS FRIDAY AND SATURDAY TO INDICATE THAT
INSTABILITY IS POSSIBLE FRIDAY AND SATURDAY AFTERNOON BUT DID NOT
INITIATE ANY SHOWERS ON THIS FORECAST PACKAGE. PRECIPITABLE WATER IS
SHOWING UP AS .5-.7 SO THUNDERSTORMS COULD BE WET VARIETY DESPITE
THE MINIMIZED QPF EVIDENT IN THE MODELS AT THIS TIME.

AVIATION...A LOW PRESSURE SYSTEM WILL BE MOVING TO THE NORTHEAST OF
THE GREAT BASIN TODAY. RAIN AND SNOW SHOWERS WILL SLOWLY DIMINISH IN
INTENSITY AND END LATE TODAY. KEKO WILL BE THE ONLY TAF SITE
AFFECTED BY PRECIPITATION THROUGH THE AFTERNOON AND EXPECT PERIODIC
MVFR CIGS AND VIS. KWMC KELY AND KTPH WILL HAVE VFR CIGS THROUGH THE
MORNING HOURS.

FIRE WEATHER...LINGERING RAIN AND SNOW SHOWERS ACROSS MAINLY
NORTHERN ELKO COUNTY TODAY...BUT WITH LIMITED INSTABILITY
MAINTAINED LALS OF 1. BREEZY WEST WINDS THIS AFTERNOON AND EVENING
AT 15-25 MPH...GUSTING OVER 30 MPH AT TIMES...BUT MIN RH WILL BE
WELL ABOVE CRITICAL LEVELS. WARM AND DRY THROUGH NEXT WEEK WITH
WINDS REMAINING LIGHT...NO FIRE WEATHER CONCERNS AT THIS TIME. BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE
COUNTY.

&&

92/99
Hazardous weather outlook, May 26, 8:55 PM PDT, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
855 PM PDT SAT MAY 26 2012

NVZ030-031-033>041-271045-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
855 PM PDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

A LARGE AREA OF LOW PRESSURE AND GOOD MOISTURE ARE BOTH HELPING TO
BRING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO
PORTIONS OF NORTHERN AND EASTERN NEVADA THIS EVENING. SNOW LEVELS
ARE GOING TO REMAIN AROUND 6500 TO 7000 FEET THIS
EVENING...ESPECIALLY IN ELKO COUNTY...BUT ANY CONVECTIVE TYPE
SHOWERS COULD LOWER THE SNOW LEVEL TEMPORARILY SOME 500 TO 1000 FEET.
MINOR ACCUMULATIONS ON MOUNTAIN PASSES ARE POSSIBLE...BUT NO
ACCUMULATIONS IN THE VALLEYS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DECREASE IN AREAL COVERAGE
SUNDAY WITH THE ACTIVITY COMING TO AN END SUNDAY EVENING.
TEMPERATURES WILL BE BELOW NORMAL SUNDAY...BUT EXPECT A QUICK WARM
UP MONDAY AND TUESDAY WITH HIGHS GOING BACK UP INTO THE 80S IN THE
VALLEYS FOR THE MID-WEEK PORTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:56 PM PDTWinter Weather AdvisoryLKNElko7 hr
May 27, 5:55 AM PDTFreeze WatchLKNElko, Eureka, Lander, Nye, White Pine9 hr

Nearby

Frost Advisories in Nevada, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.